Alert archive / Idaho / Tornado Warnings in 2013
Tornado Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Jul 5, 2013, 5:41 PM MDT for Bannock County, Caribou County, Franklin County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2013, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 5, 2013, 6:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Caribou County, ID, Franklin County, ID
The radar
The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:17 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WFUS55 KPIH 052341 TORPIH IDC005-029-041-060045- /O.NEW.KPIH.TO.W.0004.130705T2341Z-130706T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE POCATELLO ID 541 PM MDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO... SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF GRACE... NORTH CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO... * UNTIL 645 PM MDT * AT 538 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES NORTH OF SWAN LAKE...OR 15 MILES SOUTHWEST OF GRACE...MOVING EAST AT 25 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... THATCHER... NITER... LAGO AND GRACE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR SOUTHEASTERN IDAHO. && LAT...LON 4265 11166 4229 11161 4230 11216 4254 11215 TIME...MOT...LOC 2341Z 260DEG 23KT 4247 11196 $$ RS
2 follow-up statements
620 WWUS55 KPIH 060014 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 614 PM MDT FRI JUL 5 2013 IDC005-029-041-060045- /O.CON.KPIH.TO.W.0004.000000T0000Z-130706T0045Z/ CARIBOU ID-BANNOCK ID-FRANKLIN ID- 614 PM MDT FRI JUL 5 2013 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR NORTH CENTRAL FRANKLIN...SOUTHEASTERN BANNOCK AND SOUTH CENTRAL CARIBOU COUNTIES... AT 612 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR NITER...OR NEAR GRACE... MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR SOUTHEASTERN IDAHO. && LAT...LON 4265 11166 4229 11161 4230 11216 4254 11215 TIME...MOT...LOC 0013Z 260DEG 23KT 4251 11169 $$ RS
258 WWUS55 KPIH 060037 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 637 PM MDT FRI JUL 5 2013 IDC005-029-041-060047- /O.EXP.KPIH.TO.W.0004.000000T0000Z-130706T0045Z/ CARIBOU ID-BANNOCK ID-FRANKLIN ID- 637 PM MDT FRI JUL 5 2013 ...THE TORNADO WARNING FOR NORTH CENTRAL FRANKLIN...SOUTHEASTERN BANNOCK AND SOUTH CENTRAL CARIBOU COUNTIES WILL EXPIRE AT 645 PM MDT... AT 637 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR SOUTHEASTERN IDAHO. && LAT...LON 4265 11166 4229 11161 4230 11216 4254 11215 TIME...MOT...LOC 0037Z 260DEG 23KT 4254 11148 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jul 5, 1:47 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 1:47 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 147 PM MDT FRI JUL 5 2013 .SHORT TERM...SATELLITE IMAGERY SHOWS A NARROW BAND OF DRY AIR THAT WAS OVER SOUTHEAST IDAHO THIS MORNING AND IS NOW MOVING TO THE EAST WITH THE APPROACH OF A TROUGH MOVING THROUGH WASHINGTON AND OREGON. AT NOON TIME...THUNDERSTORMS WERE DEVELOPING ON THE LEADING EDGE OF THE TROUGH FROM BOISE TO YELLOWSTONE. ALSO WATCHING THUNDERSTORM DEVELOPMENT IN NEVADA THAT COULD TRACK NORTH AHEAD OF THE TROUGH. IN THE SOUTH CENTRAL HIGHLANDS SURFACE DEW POINTS REMAIN IN THE 50S AND CONVECTION COULD DEVELOP QUICKLY. ON THE GOOD SIDE...SATELLITE DERIVED PRECIPITABLE WATER SHOWS AIR IS DRIER THAN YESTERDAY...ABOUT .6 TO .7 INCH IN THE NARROW BAND OF DRY AIR AND INCREASING AGAIN TOWARDS BOISE. SO THAT DRY BAND IS NOT AS DRY AS IT MIGHT APPEAR TO BE AND ISOLATED STORMS STILL MIGHT PUT DOWN A TENTH OF AN INCH OF RAIN THIS AFTERNOON AND EVENING. THE ASSOCIATED SURFACE FRONT SHOULD DRIFT INTO THE SNAKE PLAIN AFTER MIDNIGHT WITH MINIMAL WIND AROUND 10 TO 15 MPH. SOME MOISTURE FROM UTAH DIRECTION SURGES BACK TO IDAHO SUNDAY AHEAD OF A SECOND DISTURBANCE MOVING INTO SOUTHWESTERN CANADA. AFTERNOON THUNDERSTORMS WILL REDEVELOP HERE. RS .LONG TERM...MONDAY THROUGH THURSDAY. ISOLATED AFTERNOON THUNDERSTORMS EXPECTED TO DEVELOP MONDAY WITH THE PASSAGE OF A LOW PRESSURE DISTURBANCE OVER THE IDAHO PAN HANDLE. TUESDAY THROUGH THURSDAY...MODELS ARE PROVIDING A MOSTLY DRY SOUTHWEST FLOW INTO IDAHO UNTIL LATE IN THE WEEK WHEN A LOW PRESSURE TROUGH DEVELOPS ALONG THE PACIFIC COAST. THE HIGH PRESSURE RIDGE WE EXPERIENCED THE PAST FEW DAYS REBUILDS OVER ARIZONA AND NEW MEXICO...BUT AT THIS TIME MODEL CONSENSUS SHOWS LITTLE INDICATION OF ANY ADDITIONAL MONSOON MOISTURE FINDING ITS WAY TO SOUTHEAST IDAHO. VERY SPOTTY CONVECTION MIGHT BE SEEN IN THE MOUNTAINS. LOWER VALLEY TEMPERATURES HOLD FLAT AROUND 90F FOR ABOUT 4 DAYS..THEN INCREASE 2 TO 4 DEGREES BY WEDNESDAY. RS && .AVIATION...UPPER TROF PUSHING EAST AND EXPECT THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING. HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES. ANY OF THEM COULD SEE A THUNDERSTORM ON SITE THROUGH 03Z. IF ANY CLOSE ENOUGH COULD SEE GUSTY WINDS AS WELL BUT EXPECT CONDITIONS TO REMAIN VFR THROUGHOUT THE NEXT TWO DAYS. GK && .FIRE WEATHER...EXPECT ISOLATED TO WIDELY SCATTERED VALLEY THUNDERSTORMS AND SCATTERED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING AS UPPER LEVEL SYSTEM PUSHES EAST. IT WILL REMAIN UNSETTLED OVER THE WEEKEND WITH MOST SCATTERED THUNDERSTORM ACTIVITY EXPECTED IN ZONES 427...413...AND 411 WITH ISOLATED ACTIVITY FURTHER WEST. COULD SEE GUSTY WINDS AND SMALL HAIL WITH THUNDERSTORMS THE NEXT THREE DAYS. EXPECT ELEVATED AFTERNOON HUMIDITY IN THE SOUTHEAST UNDER THE MONSOONAL MOISTURE WITH LOWERING HUMIDITY EXPECTED BY MONDAY INTO TUESDAY. GK .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 5, 3:39 AM MDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 339 AM MDT FRI JUL 5 2013 IDZ017>025-031-032-061245- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 339 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. GUSTS TO 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THUNDERSTORM THREAT OF AT LEAST A SLIGHT CHANCE FOR AFTERNOONS AND EVENINGS WILL CONTINUE THROUGH MONDAY. A MUCH WARMER AND DRIER PERIOD DEVELOPS AFTER TUESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. MESSICK
In the hours before
Special weather statement, Jul 5, 4:00 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED STORM MOTION
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT FRI JUL 5 2013
IDZ018-032-052245-
CUSTER ID-
400 PM MDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 445 PM MDT
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF CHALLIS..MOVING NORTHEAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 4462 11460 4458 11456 4462 11446 4468 11439
4475 11440 4488 11423 4486 11419 4476 11421
4474 11414 4476 11408 4467 11403 4449 11380
4443 11352 4446 11346 4445 11344 4401 11379
4455 11467
TIME...MOT...LOC 2156Z 222DEG 61KT 4478 11388
DMHSpecial weather statement, Jul 5, 4:08 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 408 PM MDT FRI JUL 5 2013 IDZ022-052245- ONEIDA ID-POWER ID-CASSIA ID- 408 PM MDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO EXTREME SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO UNTIL 445 PM MDT AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF ELBA..MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL CROSS INTERSTATE 84 JUST NORTH OF JUMIPER. LOCATIONS IMPACTED INCLUDE... RURAL EASTERN CASSIA COUNTY... RURAL WESTERN ONEIDA COUNTY... RURAL SOUTHERN POWER COUNTY... LAT...LON 4246 11307 4217 11289 4212 11343 4231 11350 TIME...MOT...LOC 2206Z 249DEG 20KT 4226 11332 RS
Local storm report, Jul 5, 4:39 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
439 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL NE ALBION 42.41N 113.58W
07/05/2013 E0.25 INCH CASSIA ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSLocal storm report, Jul 5, 5:07 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
507 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 2 ESE CHUBBUCK 42.91N 112.42W
07/05/2013 E1.00 INCH BANNOCK ID TRAINED SPOTTER
TRAINED SPOTTER REPORTS IN INKOM GAP OR BETWEEN MILE
MARKER 60 AND 54 ON I-15 ONE INCH OF WATER ON FREEWAY.
&&
DPHELPSLocal storm report, Jul 5, 5:22 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
522 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 15 S ROCKLAND 42.36N 112.83W
07/05/2013 E0.25 INCH POWER ID TRAINED SPOTTER
PEA SIZE HAIL AND ONE INCH OF RAIN FALL
&&
DPHELPSLocal storm report, Jul 5, 5:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
537 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL VIRGINIA 42.50N 112.17W
07/05/2013 E0.75 INCH BANNOCK ID TRAINED SPOTTER
VISIBILITY DOWN TO 20 FEET IN HEAVY RAIN
&&
PANGELThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:54 PM MDT | Special Weather Statement | PIH | Lincoln | 51 min |
| Jul 4, 8:01 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Lincoln, Minidoka | 59 min |
| Jul 4, 8:28 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Cassia, Lincoln, Minidoka, Power | 47 min |
| Jul 4, 9:05 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Power | 55 min |
| Jul 5, 2:41 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| Jul 5, 3:16 PM MDT | Special Weather Statement | PIH | Clark | 59 min |
| Jul 5, 3:31 PM MDT | Special Weather Statement | PIH | Cassia | 44 min |
| Jul 5, 3:55 PM MDT | Special Weather Statement | PIH | Custer | 50 min |
| Jul 5, 4:00 PM MDT | Special Weather Statement | PIH | Custer | 45 min |
| Jul 5, 4:08 PM MDT | Special Weather Statement | PIH | Cassia | 37 min |
| Jul 5, 4:45 PM MDT | Tornado Warning | PIH | Cassia, Oneida, Power | 60 min |
| Jul 5, 4:54 PM MDT | Flash Flood Warning | PIH | Bannock | 3 hr |
| Jul 5, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Lincoln, Minidoka, Power | 51 min |
| Jul 5, 5:18 PM MDT | Tornado Warning | PIH | Bannock, Oneida | 57 min |
| Jul 5, 5:44 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Caribou | 46 min |
| Jul 5, 5:51 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte, Jefferson | 39 min |
Nearby
Tornado Warnings in Idaho, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.